Kansas, 2018

Hail in Kansas, May 9, 2018

May 9, 2018 · NWS DDC · 1 event in 1 county or zone

An isolated severe weather event was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe weather event was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 5:03 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, May 9, 5:03 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT Wed May 9 2018

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 104 PM CDT Wed May 9 2018

A weak shortwave trough moving over the western upper ridge
will move across the plains tonight, although low level moisture
was meager. After Thursday, an upper level trough will develop
across the western United States through the weekend. This will
result in surface troughing in the lee of the Rockies and some
low level moisture return into the plains. A cold front will pass
through western Kansas Friday night into Saturday and then stall
over south central Kansas for Sunday. Renewed surface troughing
can be expected in the lee of the Rockies by Monday and Tuesday as
the main upper level trough gets closer. This trough will pass
across the plains by Tuesday or Wednesday; but the timing of this
has been changing in the various models.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 104 PM CDT Wed May 9 2018

There will be an attempt at showers and thunderstorm development
across northwestern Kansas late this afternoon despite the meager
low level moisture. It is unclear whether any virga showers will
actually reach the ground as rainfall or not, but current thinking
is that there will be some shower/storm activity marching
southeastward between 7 pm and and 7 am across southwestern
Kansas. These aren't expected to be severe, but localized wind
gusts over 50 mph are certainly possible due to the high cloud
bases. If the activity becomes organized into a larger cluster
then the wind would be more widespread. Temperatures tonight will
only fall into the 60s and then reach to the upper 80s to lower
90s on Thursday as winds become southerly. There is a small chance
of late day thunderstorms Thursday along a surface trough near
the Colorado state line. If storms actually develop they will be
very high based again with wind being the main threat.

.LONG TERM...(Thursday night through Wednesday)
Issued at 104 PM CDT Wed May 9 2018

Isolated storms can't be ruled out Friday as a frontal boundary
will be in the area. These could be marginally severe with wind
and hail the main threats. Any storms Saturday will likely be
confined to the counties bordering Oklahoma ahead of the front.
Low level moisture will finally get to respectable levels by
Sunday across south central Kansas and Monday across western
Kansas, with a large upper level trough still wobbling across the
western United States. There is a chance of thunderstorms Sunday
evening in south central Kansas and these could be marginally
severe. The main negative factor for high-end severe storms is
weak upper level winds. However, smaller scale boundaries could
enhance the shear profile and lead to a localized, robust severe
weather event. In fact many of our high- impact, localized tornado
events here on the high plains in late spring into the summer are
focused along smaller scale boundaries that the models can never
resolve very far in advance. What can be said is that the calendar
and large scale pattern will be favorable for outflow boundaries
and a dryline to exist, which could enhance the shear profile
locally and lead to high-end severe weather. The most likely day
for this may be Monday. It will be warm through this period, but
western Kansas will be a little cooler in the wake of the weak
cold front Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed May 9 2018

VFR conditions will prevail in the vicinity of all TAF sites through
early Thursday afternoon. However, isolated thunderstorms may develop
late this evening in the vicinity of the Colorado border in northwest
and west central Kansas, then shift east-southeast overnight. They
could potentially affect KHYS, and to a lesser degree KGCK and KDDC,
generally after 05Z. Surface high pressure across the Central Plains
will shift eastward tonight allowing a stalled frontal boundary near
and along the Kansas/Oklahoma border to begin lifting northward across
western Kansas through late tonight. This will bring about south to
southeasterly winds 10 to 20kt across much of the area. Southerly
winds will then increase 15 to 25kt generally after 15Z with
gusts potentially up to 30kt in the afternoon.

&&

.FIRE WEATHER...
Issued at 104 PM CDT Wed May 9 2018

The most likely place for near-critical fire weather the next
couple of days is extreme southwestern Kansas where the winds will
be south to southwesterly at gusts perhaps at or over 25 mph,
along with low humidity. Since it looks marginal, no fire weather
weather watches were considered at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  91  64  96 /  30  10  10  10
GCK  59  92  60  94 /  30  10  10  10
EHA  55  93  58  96 /  30  20  10   0
LBL  58  94  62  97 /  30  10  10  10
HYS  60  89  64  89 /  20   0  10   0
P28  65  91  68  97 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...JJohnson
FIRE WEATHER...Finch
Hazardous weather outlook, May 9, 2:21 AM CST, 18 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
321 AM CDT Wed May 9 2018

KSZ030-031-043>046-061>066-074>081-084>090-100830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
321 AM CDT Wed May 9 2018 /221 AM MDT Wed May 9 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Unseasonably warm afternoon temperatures will again push relative
humidity down to the 20 to 25% range. Light southeast winds will
keep the risk of fire spread limited.

Scattered showers and thunderstorms are expected tonight. The risk
of severe weather is marginal with these storms, however some
outflow wind gusts of 50 to 60 mph are possible with the
strongest activity.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Thunderstorm Wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Unseasonably hot afternoon temperatures will continue Thursday and
Friday. An increase in south winds will increase fire danger
Thursday afternoon.

An isolated thunderstorm is possible across the western counties
Thursday, and again near/along the I-70 corridor Friday
afternoon/evening. Coverage will be limited. Isolated
thunderstorms may produce large hail and/or damaging wind along
the Interstate 70 corridor Friday afternoon and evening.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Thunderstorm Wind: Limited risk
  - Thunderstorm Hail: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible tonight after 7 pm CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Special weather statement, May 9, 7:06 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
806 PM CDT WED MAY 9 2018

KSZ043-044-100200-
Lane KS-Scott KS-
806 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE
COUNTIES UNTIL 900 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Russell Springs, or 11 miles north of Scott State
Lake, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc,
Manning and Amy.

LAT...LON 3870 10049 3848 10042 3836 10113 3870 10113
TIME...MOT...LOC 0105Z 333DEG 16KT 3885 10098

RBURG
Special weather statement, May 9, 9:10 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1010 PM CDT WED MAY 9 2018

KSZ045-046-063>065-100345-
Finney KS-Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
1010 PM CDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...SOUTHEASTERN
NESS...HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES
UNTIL 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Alexander to 10 miles
northwest of Jetmore. Movement was southeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gray, Jetmore, Burdett, Hanston and Rozel.

LAT...LON 3821 9928 3792 10020 3822 10029 3843 9955
TIME...MOT...LOC 0309Z 317DEG 41KT 3838 9954 3815 10006

JJOHNSON

The radar

The Wichita radar (KICT), 98 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stafford

When
May 9, 9:20 PM CST
Where
Stafford County, 2.64 mi SW of Zenith
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.920, -98.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761859.